Acute generalized exanthematous pustulosis

From Wikipedia, the free encyclopedia
  (Redirected from Pustular drug eruption)
Jump to: navigation, search
Acute generalized exanthematous pustulosis
Multiple small subcorneal pustules on erythematous patches
Acute generalized exanthematous pustulosis
Classification and external resources
Orphanet 293173

Acute generalized exanthematous pustulosis (AGEP) (also known as "Pustular drug eruption," and "Toxic pustuloderma") is a rare skin reaction that in 90% of cases is related to medication administration. AGEP is characterized by a sudden skin eruption that appears on average five days after the medication is started.[1]:124

It is mediated by T cells.[2]

Signs and symptoms[edit]

AGEP is an acute febrile drug eruption characterized by numerous small, primarily non-follicular, sterile pustules, arising within large areas of red swollen skin.[3]

The eruption follows a self-limiting course and will end before a week provided the causative agent (e.g. medication) is discarded. It is accompanied by fever, a high number of neutrophils and eosinophils in the blood, liver inflammation, and sometimes by facial swelling. The mortality rate is about 5% and the differential diagnosis includes Stevens–Johnson syndrome (SJS). Contrary to SJS, in AGEP, mucosa are not affected, which means that there are no blisters in the mouth or vagina.

Cause[edit]

Diagnosis[edit]

Treatment[edit]

The treatment is (1) stop the offending drug (antibiotics), (2) symptomatic (fever), and (3) for complications (hepatitis).[4]

See also[edit]

References[edit]

  1. ^ James, William; Berger, Timothy; Elston, Dirk (2005). Andrews' Diseases of the Skin: Clinical Dermatology. (10th ed.). Saunders. ISBN 0-7216-2921-0.
  2. ^ Halevy S (August 2009). "Acute generalized exanthematous pustulosis". Curr Opin Allergy Clin Immunol. 9 (4): 322–8. PMID 19458527. doi:10.1097/ACI.0b013e32832cf64e. 
  3. ^ Rapini, Ronald P.; Bolognia, Jean L.; Jorizzo, Joseph L. (2007). Dermatology: 2-Volume Set. St. Louis: Mosby. pp. 297, 303, 308, 309, 470. ISBN 1-4160-2999-0. 
  4. ^ Canadian Medical Association Journal, September 15, 2009, pp 393-396